Sept. 22, 2006 -- Pain pills are the new "pocket gold" on the street, so valuable to drug dealers that the neighborhood prescription counter has become the target of routine holdups.
Bandits have been caught on surveillance video jumping over counters, not for cash in the register, but for Percocet, OxyContin, and a new favorite, methadone.
No matter how it is acquired, illegally or by prescription, methadone is now the leading drug killer in many states.
In North Carolina, methadone-related deaths have increased by 50 times in recent years, skyrocketing to more than one death every other day.
Cheap and Lethal
Methadone is prescribed more frequently and sold on the street for as little as 25 cents a pill.
Ruth Winecker, a chief toxicologist for the North Carolina Medical Examiner's Office, says methadone is so cheap, insurance companies promote its use.
Often doctors wrongly prescribe methadone for temporary pain, such as a migraine headache, menstrual cramps, or a pulled tooth.
Winecker says the danger with methadone is that it stays in your body for a long time.
About 15 hours after you take a methadone tablet, half of the tablet is still active in your system.
Now autopsy reports are showing that even people who suffer legitimate pain and have prescriptions from their doctors can be at risk.
Lives Lost to Methadone
Michael Houston, 17, of Winston-Salem, N.C., lost his life to methadone.
His parents, Terry and Lisa Houston, say he had too many activities on his plate to be a drug abuser.
He was active in church youth groups; played guitar and baseball; and, had an after-school job and a girlfriend.
His father, Terry Houston, remembers that his son was very congested and was not sleeping well at night.
"Someone may have told him, 'Take this [pill]. This will help you rest. You'll get a good night's sleep,'" Houston said.
Houston says his son came home from work one night and went to sleep at around 10:30.
The next morning, he didn't wake up.
He was rushed to the hospital by ambulance and was put on a breathing machine for a day and a half.
Michael Houston was pronounced dead.
Terry Houston says the autopsy showed that the only drug in his son's system was about 10 milligrams to 15 milligrams of methadone -- only one pill.
The Houstons are not alone in their sorrow.
Three other North Carolina families have lost loved ones to accidental methadone overdoses.
Eddie Ellis' brother, William Ellis, and Darlalu Craanen's husband, Robert Craanen, both died within a week of starting new methadone prescriptions.
Linda Simmons also lost her daughter, Ronda Wilson, a 34-year-old nurse, who was taking methadone for a bad back.
Simmons says the medical examiner called her to tell her that methadone poisoning had caused her daughter's death.
"One pill can be lethal," said methadone expert Lynn Webster, the president of Utah's Academy of Pain Medicine and a practicing pain-management doctor.
Webster analyzed methadone deaths nationally, and he says that the main problem is with new users.
The drug doesn't kick in right away, so new users are more apt to take more and overdose.
So, Webster says, doctors need to strongly warn patients not to soothe their pain with more amounts of the drug.
"If a doctor prescribes too much medicine, you may not wake up two or three days after you start your prescription," Webster said.
By "not wake up" Webster says he means "die."
Robert Craanen, an electrician with severe migraine headaches, took methadone as prescribed and died four days after starting the medication.
"After he passed away, I counted the days and counted the pills. He had taken the proper amount that was prescribed," said Darlalu, Craanen's wife. "He shouldn't have died."
Then there's Simmons.
Her daughter was a high-risk patient, overweight, asthmatic, and suffering from a chronic cough -- not a good candidate for a drug, like methadone, that depresses breathing.
After taking methadone, Simmons says, her daughter was found dead in her sleep by Simmons' grandson.
"Our daughter was a nurse. She just didn't know what she was taking," Simmons said.
"Even educated people don't understand the devastation this drug can cause or how quickly it can happen."
Reacting to Methadone
Strangely enough, there was a warning sign in all these patients before their deaths.
Terry Houston woke up in the middle of the night when he heard his son snoring extremely loudly.
Eddie Ellis says he noticed the same thing before his brother, William, died.
"I could hear him snoring, outside," he said.
Doctors say uncharacteristic snoring is a sign that a patient may be suffering from methadone poisonings.
"We see this constantly. In tons and tons of cases that cross my desk, the patient was snoring, doesn't usually snore, making gargling sounds," said chief toxicologist Winecker.
"Those are all indications that the patient is toxic."
Innocent patients are dead, and many were never warned on their prescription bottles about the tricky nature of taking methadone.
The Houstons say they are angry at themselves that their son is dead.
"Angry for not being awake when he came home that night. … Angry at God for not giving him another chance."